Tornadoes · United States · Wisconsin · 2005

F2 tornado, Leland to Okee, Wisconsin, August 18, 2005

From Leland to Okee, this F2 tornado ran 14.5 miles across Sauk and Columbia counties on August 18, 2005, touching down at 5:33 PM CDT and reaching 200 yards wide. It killed nobody, and did $610,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F2
Date
August 18, 2005
Touchdown
5:33 PM CDT (22:33 UTC)
Path length
14.5 miles (23.3 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$610,000
Counties
Sauk and Columbia counties
Touchdown point
43.370, -89.900
Lift-off point
43.320, -89.530
Record number
1137

What the Weather Service recorded

The largest single-day tornado outbreak in Wisconsin recorded history for south-central and southeast Wisconsin occurred on August 18, 2005. Sixteen tornadoes were documented on this day in south-central and southeast Wisconsin, a new single-day record. A line of supercells developed and pushed across south-central Wisconsin during the afternoon hours, and then pushed east across southeast Wisconsin during the evening hours. Most of the tornadoes were associated with two supercells. One main supercell tracked across Sauk County and then into Columbia, producing one F0 and one F2 tornado. The F2 tornado crossed into Columbia County. Another main supercell produced an F3 tornado that devastated the area north of city of Stoughton (Dane Co.), and a weaker F1 tornado just south of the city of Rockdale (Dane Co.). This supercell then tracked into southwestern Jefferson County a short time later, producing two F0 tornadoes and four F1 tornadoes. The sixteen (16) tornadoes contributed largely to both the new state record of 27 tornadoes on a single day, and 62 tornadoes for a calendar year. In additiion, there were scattered reports of funnel clouds, damaging straight-line, downburst winds, and large hail across south-central and southeast Wisconsin. The total direct damage estimate for the afternoon and evening tornado and severe weather outbreak in south-central and southeast Wisconsin on August 18th was about $36.6 M ($35.7 property and $948 K crop). Additional indirect costs totaled almost $1.9 M, resulting in a total direct and direct cost of about $38.5 M. Synoptically, a surface low pressure system was located over extreme southeast Minnesota early in the afternoon. A warm front extended east southeast from the low with dew points pooling in the lower 70s along it. The surface low moved east into east central Wisconsin by 2100CST that evening. Favorable wind shear associated with the warm front, combined with the strong instability supplied by the heat and humidity, helped to produce numerous tornadic supercells.

This tornado spun up from the same supercell thunderstorm that spawned the "Viola" tornado earlier in Vernon and Richland counties. This Sauk County tornado spun up at 1633CST about 3.6 miles northeast of Leland, or about 1/4 mile south of the intersection of Ruff and Pine Hollow Roads. The tornado headed east-southeast for about 11.1 miles in Sauk County, and crossed the Columbia County line at 1655CST about 4.5 miles north-northeast of Prairie du Sac, between Wiegans Bay and a boat launch site. This tornado crossed CTH C about 0.5 mile west of Stones Pocket Road, and moved through old Badger Ammunition Plant just south of the greatest density of roads within the Plant grounds. This rain-wrapped tornado was video taped and photographed, and damaged many structures, trees, and power-lines. As for residential buildings, 10 received minor damage, 1 had major damage, and one was destroyed. One business building had minor damage. As for agricultural buildings, 5 received minor damage, and 6 were destroyed. This tornado was rated an F2 with estimated winds of 98-136 knots (113-157 mph). Average path width was about 150 yards.

This tornado was a continuation of the "Leland" F2 Sauk County tornado that passed through the Badger Ammunition Plant grounds. It crossed into Columbia County from Sauk County at 1655CST about 5.4 miles west of Okee, or 1.2 miles northwest of the intersection of Gastrow Road and STH 188. This tornado headed east-southeast for 3.4 miles, while weakening, and ended at 1703CST about 3.2 miles southeast of Okee, or 0.2 mile southeast of the intersection of CTH J and Occonor Road. Some tree, power-line, and crop damage was noted, resulting in a F1 damage rating in Columbia County. Average path width was about 125 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

12 minutes of warning. NWS MKX issued a tornado warning for this county at 22:21 UTC, 12 minutes before the tornado touched down, in force until 23:15 UTC.

Issued (UTC)ExpiredProductOffice
21:37 UTC22:30 UTCTornado WarningMKX
22:07 UTC22:30 UTCTornado WarningMKX
22:21 UTC23:15 UTCTornado WarningMKX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the tornado touched down at Aug 18, 2:25 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 18, 2:25 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
225 PM CDT THU AUG 18 2005

.DISCUSSION...FORECAST FOCUS ON PRECIP THREAT TONIGHT AND AGAIN FRI
INTO FRI NGT.  MORNING CONVECTION ON NOSE OF STRONG LOW LEVEL
THETA-E ADVECTION HAS ABOUT ENDED IN ERN SECTIONS.  PORTIONS OF
OUTFLOW BOUNDARY IN ERN IA HAS BECOME MORE DIFFUSE.  WMFNT APPEARS
TO BE SURGING NWD ON INCRG S TO SWLY WINDS...AHEAD OF SFC LOW PRES
OVR SRN MN.  EFFECTIVE SHEAR IN EXCESS OF 40KTS AHEAD OF SFC LOW OVR
W CENTRAL AND SWRN MN AND VGP HAS INCRD TO 2 UNITS WITH MUCAPE NOW
OVER 1000 J/KG IN SRN WI.  DESPITE NAM INITIALIZATION
PROBLEMS...BOTH NAM AND GFS SHOWING STRONG THETA-E RIDGE AND
SECONDARY SURGE OF THETA-E ADVECTION INTO PTNS OF SRN WI LATE THIS
AFTN AND EVE.  LOW 70S DEWPTS BEGINNING TO POOL ALG WMFNT IN WRN WI
AS WELL.  PRES FALL COUPLET WOULD CARRY SFC LOW ACRS PTNS OF
SRN/CENTRAL WI INTO THE EVE...SO SOME CONCERN FOR ISOLD TORNADOES AS
WELL AS DAMAGING WINDS AND HAIL.  ENUF MIXING LATE TNGT TO PRECLUDE
WIDESPREAD THICK FOG BUT PATCHY LGT FOG NOT OUT OF THE QUESTION
ALONG WITH AREAS OF ST.

WEAK RIDGING BTWN SYSTEMS FOR MOST OF FRIDAY...BUT SECONDARY SURGE
OF THETA-E ADVECTION ON NOSE OF 30 TO 40KT LOW LEVEL JET AHEAD OF
STRONGER CDFNT FRI NGT.  LOOKS FAIRLY STABLE AHEAD OF FRONT SO CUT
BACK ON POPS SLIGHTLY FRI AFTN...AND LEFT LKLY WORDING FOR NOW FRI
NGT.  DROP IN DEWPTS FOR FRI SHOULD KEEP HEAT INDICIES BELOW TRIPLE
DIGITS BUT 85H TEMPS EXCEEDING 20 WITH DRIER W TO SWLY FLOW...SO
WENT WITH WARMER MAV GUIDANCE.  COOLER AIR ON BRISK NWLY WINDS FOR
SAT BUT RH MINIMAL SO EXPC AT LEAST P/C SKIES FOR SAT.  RIDGING THEN
BUILDS IN INTO THE FIRST PART OF NEXT WEEK WITH BENIGN WX. NAM
TRYING TO BRING IN HIGHER RH WITH BACKDOOR CDFNT SUN NGT BUT LEANED
TWD MORE CONSISTENT AND DRIER GFS FOR NOW.

HEIGHT ANOMOLY CENTERED ON 08/26 FOCUSING ON DEVELOPING UNSETTLED
PERIOD LATER NEXT WEEK WITH UPSTREAM S/W TROF OVER NATIONS
MID-SECTION.  PREVIOUSLY UPSTREAM RIDGE CENTERED ON 08/23.  FAIRLY
GOOD AGREEMENT IN GFS ENSEMBLE MEMBERS AT BEGINNING OF EFP PERIOD
LENDING CREDENCE TO GFS/DGEX SOLUTION.  HENCE MID LEVEL RIDGING
BEGINS TO BREAK DOWN BY MIDDLE OF NEXT WEEK...BUT ALOT OF
VARIABILITY IN ENSEMBLE MEMBERS BY THIS TIME AND AMOUNT OF MOISTURE
RETURN QUESTIONABLE. GFS DPROG SHOWING QUITE A BIT OF VARIABILITY
OVER LAST SEVERAL RUNS AS TO LOCATION AND MAGNITUDE OF TROF...YET
ENUF AGREEMENT TO CARRY POPS THRU THU TIME PERIOD.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MBK
Hazardous weather outlook, Aug 18, 4:31 AM CDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
431 AM CDT THU AUG 18 2005

WIZ046-047-051-052-056>060-062>072-190945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
431 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WISCONSIN...SOUTHEAST WISCONSIN AND EAST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS
AFTERNOON AND EARLY TONIGHT OVER ALL OF SOUTHERN WISCONSIN. THE
MAIN THREATS WILL BE ISOLATED TORNADOES...LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY MAINLY
DURING THE LATE AFTERNOON AND NIGHT TIME HOURS OVER ALL OF SOUTHERN
WISCONSIN. THE MAIN THREATS WILL BE ISOLATED TORNADOES...LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LMZ643>646-665-190945-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
431 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT. THE MAIN THREATS WILL BE ISOLATED WATERSPOUTS...LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY DURING THE
LATE AFTERNOON AND NIGHT TIME HOURS. THE MAIN THREATS WILL BE
ISOLATED WATERSPOUTS...LARGE HAIL... AND DAMAGING WINDS.

ZAJDEL

In the hours before

Special weather statement, Aug 18, 3:29 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
329 PM CDT THU AUG 18 2005

WIZ046-047-051-052-056>060-062>072-182130-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
329 PM CDT THU AUG 18 2005

...TORNADO WATCH IN EFFECT FOR PARTS OF SOUTH-CENTRAL WISCONSIN
UNTIL 9 PM...

A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM LA CROSSE TO
MARSHFIELD WILL MOVE SOUTHEAST INTO SOUTH CENTRAL WISCONSIN THIS
AFTERNOON. IT SHOULD REACH THE AREA FROM DODGEVILLE TO BARABOO TO
MONTELLO IN MARQUETTE COUNTY BETWEEN 5 PM AND 6 PM.

ANY OF THE STORMS IN THIS LINE HAVE THE POTENTIAL TO BECOME SEVERE
AND PRODUCE A TORNADO...DAMAGING STRAIGHT-LINE WINDS...OR LARGE
HAIL. IN ADDITION...BRIEF HEAVY RAINS UP TO AROUND AN INCH IN ONE
HOUR ARE POSSIBLE.

OVER THE REMAINDER OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN YOU CAN
EXPECT ISOLATED OR SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM
THE REMAINDER OF THE AFTERNOON HOURS.

KAPELA
Special weather statement, Aug 18, 4:12 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
412 PM CDT THU AUG 18 2005

WIZ046-047-051-052-056>060-062>072-182145-

COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN
LAKE-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-
RACINE-ROCK-SAUK-SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
412 PM CDT THU AUG 18 2005

...STRONG THUNDERSTORMS HEADING FOR SOUTH CENTRAL WISCONSIN...

STRONG THUNDERSTORMS WILL BE MOVING INTO SOUTH CENTRAL WISCONSIN
FROM WEST CENTRAL WISCONSIN FROM 425 PM TO 500 PM.  THESE
THUNDERSTORMS WILL BE AFFECTING THE REEDSBURG...BARABOO...WISCONSIN
DELLS...LIME RIDGE AND POSSIBLY PORTAGE AREAS.

THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND
LARGE HAIL IN WEST CENTRAL WISCONSIN.  IF THESE THUNDERSTORMS
MAINTAIN THEIR INTENSITY...A SEVERE THUNDERSTORM WARNING WILL MOST
LIKELY BE ISSUED FOR SAUK COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTH CENTRAL WISCONSIN.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTH CENTRAL WISCONSIN
INTO THE EARLY EVENING.

MBK
Local storm report, Aug 18, 5:15 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
515 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TORNADO          W AVOCA                 43.19N 90.33W
08/18/2005                   IOWA               WI   TRAINED SPOTTER

            BRIEF TORNADO SPOTTED JUST WEST OF THE CITY OF AVOCA.

&&

EK
Local storm report, Aug 18, 5:32 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
532 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TORNADO          3 NW SPRING GREEN       43.21N 90.11W
08/18/2005                   SAUK               WI   LAW ENFORCEMENT

            TORNADO REPORTED NEAR BIG HOLLOW ROAD MOVING TO THE
            NORTHEAST. TREES DOWN.

&&

EK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Green Bay/Straub, WI (KGRB), 12:00Z

10.6 hours before the tornado, 181 km from the path. August 18, 2005.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 206 joules per kilogram, CIN -38, lifted condensation level 995 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-08-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 66 square meters per square second, 0 to 6 km bulk shear 23 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-38 J/kg
Surface CAPE
10 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

Green Bay/Straub, WI (KGRB), 00:00Z

1.4 hours after it, 181 km from the path. August 19, 2005.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 7 joules per kilogram, CIN -105, lifted condensation level 832 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2005-08-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 64 square meters per square second, 0 to 6 km bulk shear 18 knots.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-105 J/kg
Surface CAPE
275 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Dells/Baraboo (DLL), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:35 UTC80.671.6190° 8 kt1004.4
20:55 UTC80.671.6180° 9 kt1004.1
21:35 UTC78.871.6170° 9 kt1004.1
21:55 UTC7771.6170° 9 kt1003.7
22:15 UTC75.271.6170° 7 kt141003RA
22:56 UTC6864.4220° 11 kt171005.4RA
23:15 UTC6864.4180° 5 kt1004.4
23:35 UTC69.866.2190° 6 kt1004.1
23:55 UTC71.666.2240° 5 kt1004.1
00:15 UTC71.666.2220° 6 kt1004.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Milwaukee radar (KMKX), 103 km away, was scanning. The volume nearest the touchdown began at 22:32 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:18 UTCTSTM WND DMG5 E ViolaRichland, WITREES DOWN.
21:23 UTCTSTM WND DMG3 E ViolaRichland, WINUMEROUS LARGE TREES AND POWER LINES DOWN.
21:32 UTCTORNADO 1Bloom CityRichland, WITHIS TORNADO HAD A BROKEN PATH EXTENDING FROM VIOLA TO 1 MILE WEST OF HUB CITY...WHERE IT LIFTED AROUND 440PM. TORNADO INTENSITY VARIED FROM F0 TO F1 ALONG THE PATH. BLOOM CITY HAD MINOR ROOF AND TREE DAMAGE. TOTAL LENGT
21:32 UTCTORNADO2 S Bloom CityRichland, WIMAJOR DAMAGE DESCRIBED TO HOMES AND TREES. FURTHER DETAILS UNKNOWN.
21:39 UTCTSTM WND DMG4 E Bloom CityRichland, WINUMEROUS TREES DOWN. COULD BE TORNADO PATH.
21:40 UTCTORNADO 01 N OrionRichland, WIBRIEF TORNADO ALONG THE WISCONSIN RIVER...CAUSING TREE DAMAGE.
21:40 UTCTORNADOMuscodaGrant, WIDAMAGE TO TREES AND A FEW BUILDING IN TOWN. TORNADO THEN CROSSED WISCONSIN RIVER AND HIT SMALL COMMUNITY OF ORION IN SOUTHERN RICHLAND COUNTY.
21:46 UTCTORNADO 01 N OrionRichland, WITORNADO CROSSED WISCONSIN RIVER AND DAMAGED NUMEROUS TREES AND MOBILE HOMES. SOME MOBILE HOMES WERE TOSSED IN THE AIR REPORTEDLY.
21:57 UTCTORNADOW AvocaIowa, WIBRIEF TORNADO SPOTTED JUST WEST OF THE CITY OF AVOCA.
22:25 UTCTORNADO3 Nw Spring GreenSauk, WITORNADO REPORTED NEAR BIG HOLLOW ROAD MOVING TO THE NORTHEAST. TREES DOWN.
22:35 UTCTORNADO1 W Spring GreenSauk, WITORNADO REPORTED BY SHERRIFF.
22:39 UTCTORNADO2 Se White CreekAdams, WIDAMAGE TO MOBILE HOMES AND NUMEROUS TREES. SURVEY ON-GOING. FUJITA RATING LIKELY F1.
22:45 UTCTORNADO2 Sw MerrimacColumbia, WITORNADO ON THE GROUND.
22:48 UTCTSTM WND DMG4 N PlainvilleAdams, WITREE DAMAGE REPORTED IN TOWNSHIPS OF SPRINGVILLE AND JACKSON.
22:52 UTCTSTM WND DMG1 Nw MerrimacSauk, WIPOSSIBLE TORNADO. STORM DAMAGE REPORTED ALONG HWY 12. TREES AND VEHICLES WERE DAMAGED.
22:55 UTCFUNNEL CLOUD2 Nw LodiColumbia, WI
22:55 UTCFUNNEL CLOUD3 Se Mount HorebDane, WI
23:03 UTCFUNNEL CLOUD2 Nw Black EarthDane, WIBETWEEN BLACK EARTH AND MAZOMANIE.
23:03 UTCFUNNEL CLOUDN LodiColumbia, WI
23:03 UTCTORNADOLodiColumbia, WITORNADO ON THE GROUND AT THIS TIME.
23:03 UTCTORNADOMerrimacSauk, WITORNADO ON THE GROUND ALONG THE WISCONSIN RIVER.
23:10 UTCFUNNEL CLOUDVeronaDane, WIFUNNEL CLOUD WAS REPORTED DROPPING UP AND DOWN.
23:15 UTCTORNADOFitchburgDane, WIUNCONFIRMED BY THE PUBLIC.
23:18 UTCTORNADO3 N LodiColumbia, WITORNADO ON THE GROUND.
23:20 UTCTORNADO3 N DaneColumbia, WITORNADO ON THE GROUND WITH DEBRIS.
23:29 UTCTORNADO3 S McfarlandDane, WITORNADO ON THE GROUND.
23:29 UTCTORNADO5 N StoughtonDane, WITORNADO ON THE GROUND BETWEEN MCFARLAND AND STOUGHTON ALONG HIGHWAY 51 AND COUNTY ROAD B.
23:30 UTCTORNADOStoughtonDane, WI*** 1 FATAL, 6 INJ *** ONE FATALITY AND 6 OTHERS WERE INJURED WHEN THE TORNADO PASSED THROUGH STOUGHTON. EMERGENCY MANAGEMENT OFFICIALS REPORTED 80 TO 90 HOUSES WERE HEAVILY DAMAGED ACROSS DANE COUNTY.
23:38 UTCFUNNEL CLOUDE MadisonDane, WIFUNNEL CLOUD MOVING UP AND DOWN JUST EAST OF MADISON.
23:38 UTCTORNADOS McfarlandDane, WITORNADO JUST SOUTH OF MCFARLAND MOVING EAST TOWARD STOUGHTON.
23:41 UTCTORNADOStoughtonDane, WILARGE TREES DOWN AND HOUSES DAMAGED. SCATTERED DEBRIS REPORTED.
23:43 UTCTORNADOStoughtonDane, WIHOUSE DAMAGE IN STOUGHTON.
23:48 UTCTORNADO3 E StoughtonDane, WITORNADO ON THE GROUND JUST NORTH OF HIGHWAY 51 AND WEST OF INTERSTATE 90/39...3 MILES EAST OF STOUGHTON.
00:00 UTCHAIL 1.758 Sse Cottage GroveDane, WIGOLF BALL SIZED HAIL REPORTED ON HIGHWAY 18.
00:06 UTCFUNNEL CLOUDCambridgeDane, WIA COUPLE FUNNEL CLOUDS HAVE BEEN REPORTED.
00:25 UTCTSTM WND DMGOregonDane, WIPOWERLINES DOWN.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2005 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of August 18, 2005

27 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 1812:50 PM CDTF0Mower, MN0.120$10,000
August 182:18 PM CDTF0Trempealeau, WI0.125$2,000
August 183:46 PM CDTF1Vernon, WI1.2251$150,000
August 184:05 PM CDTF2Vernon, WI20.0403$3.3 million
August 184:40 PM CDTF1Richland, WI4.055$200,000
August 184:54 PM CDTF1Monroe, WI10.025$140,000
August 184:55 PM CDTF0Iowa, WI0.125
August 185:18 PM CDTF1Iowa, WI6.5100$20,000
August 185:30 PM CDTF1Sauk, WI1.975$2,000
August 185:39 PM CDTF1Adams, WI0.830$10,000
August 186:00 PM CDTF0Sauk, WI1.075$10,000
August 186:08 PM CDTF1Marquette, WI5.5100$100,000
August 186:10 PM CDTF0Columbia, WI0.125
August 186:15 PM CDTF3Dane, WI18.6600123$34 million
August 186:17 PM CDTF0Dane, WI2.030
August 186:32 PM CDTF0Waushara, WI2.080$10,000
August 187:10 PM CDTF1Dane, WI1.6100$70,000
August 187:15 PM CDTF0Jefferson, WI0.550$50,000
August 187:20 PM CDTF1Jefferson, WI0.750$30,000
August 187:27 PM CDTF1Jefferson, WI1.250$30,000
August 187:37 PM CDTF1Jefferson, WI1.450$350,000
August 187:38 PM CDTF0Waupaca, WI1.240$1,000
August 187:40 PM CDTF0Winnebago, WI4.050$1,000
August 187:44 PM CDTF1Jefferson, WI3.075$20,000
August 187:45 PM CDTF0Jefferson, WI0.250$10,000
August 188:45 PM CDTF1Brown, WI1.0100$10,000
August 189:35 PM CDTF1Manitowoc, WI1.5100$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.